Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 83, NWS Dodge City, KS

May 24, 1999Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1999, 5:21 PM CDT for Scott County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1999, 5:21 PM CDT (22:21 UTC)
Expired
May 24, 1999, 5:55 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 242221 RRA
SVRDDC
KSC171-242255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT MON MAY 24 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 555 PM CDT

* AT 520 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTH OF MANNING... MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHEAST SCOTT COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP TO 1
INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY
SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

$$
RB/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:02 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 24, 3:02 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT MON MAY 24 1999

DECENT UPPER LEVEL WAVE MOVING SOUTH ALONG NW FLOW IN THE CENTRAL
PLAIN ON TUESDAY WITH UPPER LOW WEAKENING IN THE SOUTHWESTERN U.S.
WILL KEEP PCP AND TEMPS THE MAIN CHALLENGE THIS FORECAST PACKAGE.

17Z SFC ANAL INDICATING COOL FRONT MOVING SLOWLY SOUTH INTO CWA. 12Z
UPPER AIR ANALYSIS SHOWING ONE UPPER LOW OVER THE GREAT LAKES AND A
SECOND ONE LOCATED OVER SOUTHERN NEVADA. ALL MODELS WERE SIMILAR AT
INITIALIZATION WITH UPPER LOW OVER THE GREAT LAKES...NGM/AVN WERE
SLIGHTLY DEEPER WITH UPPER LOW IN THE SOUTHWEST WHILE ETA APPEARS TO
INITIALIZED BETTER.

SFC FRONT WILL MOVE SOUTH OF THE AREA THIS EVENING AND STALL OUT
OVER OK/PANHANDLE OF TX OVERNIGHT. EASTERLY FLOW DEVELOPING BEHIND
THE FRONT WILL ALLOW FOR SOME UPGLIDE CONDITIONS TO DEVELOP TONIGHT
ACROSS THE CWA AND EASTERN CO. SAT LOOP SHOWING CONVECTION ALREADY
DEVELOPING ACROSS EASTERN CO AND NE NM WHERE BEST DVRG ALOFT AND
VVEL/S ARE PRESENT. 500 MB VORT LOBE MOVES ACROSS NM INTO WESTERN CO
THROUGH 06Z. GIVEN THIS ENHANCED LIFT AHEAD OF APPROACHING WAVE CAN
NOT RULE OUT A FEW OF THESE STORMS MAKING IT INTO OUR WESTERN AREAS
OR DEVELOPING LATER TONIGHT. BEST MOISTURE WILL BE AHEAD OF COLD
FRONT WITH MORE STABLE AIR SETTLING INTO OUR NORTHEAST BEHIND THE
FRONT. WILL THEREFORE MENTION HIGHER POPS TO THE WEST AND LOWER TO
THE EAST TONIGHT.

ISENTOPIC LIFT OVER THE COOLER AIR IN WESTERN KANSAS AND UPSLOPE
FLOW WILL KEEP MOISTURE PRESENT ACROSS MUCH OF THE CWA ON TUESDAY
INTO TUESDAY NIGHT. BEST INSTABILITY AND UPPER LEVEL LIFT REMAINS
ACROSS CO AND THE EXTREME SOUTHWESTERN QUARTER OF THE AREA. ALL
MODELS IN GOOD AGREEMENT TODAY WITH BRINGING A DECENT WAVE SOUTH
ACROSS THE NORTHERN PLAINS ON TUESDAY INTO TUESDAY NIGHT AS SFC HIGH
MOVES SOUTHEAST ACROSS THE CENTRAL PLAINS. TO OUR SOUTHWEST ANOTHER VORT
LOBE WILL ALSO BE ROTATING NORTH ACROSS NM. SHOULD SEE A GOOD
BAROCLINIC ZONE DEVELOP ACROSS THE SOUTHERN MOST AND SOUTHWESTERN
CWA THROUGH TUESDAY WITH BEST CHC OF PCPN IN THIS AREA. WITH MORE
STABLE AIR TO THE NORTH MAY SEE ONLY DZ OR LIGHT RAIN WITH ELEVATED
CONVECTION POSSIBLE TUESDAY NIGHT.

EXPECT UPPER LOW OVER AZ TO GRADUALLY WEAKEN TUESDAY NIGHT AND WED
AS IT MOVES SLOWLY EASTWARD WITH MORE STABLE AIR SETTLING INTO THE
AREA FROM THE NORTH. BAROCLINIC ZONE SHOULD THEREFORE SHIFT FURTHER
SOUTH SO EXPECT BEST CHC OF PCPN BY WED TO BE TO OUR SOUTH.

TEMPERATURES WILL REMAIN ON THE COOL SIDE GIVEN CLOUDS AND
PCPN...ESPECIALLY IN THE WEST. GUIDANCE SEEM REASONABLE THROUGHOUT
THE PERIOD SO WILL NOT STRAY FAR.

EXTENDED RANGE MODELS CONTINUING TREND OF UPPER LEVEL WESTERLIES
PUNCHING ONSHORE AND OVER THE TOP OF THE UPPER RIDGE OVER THE WRN
U.S. INITIALLY...THE SFC RIDGE CONTINUES TO BE NOSED INTO THE
CENTRAL PLAINS (ON WED NIGHT) WHICH SHOULD KEEP THE BEST CHCS FOR
TSRA TO OUR SOUTH.  AS THE UPPER LOW APPROACHES IT WILL HAVE MORE OF
AN IMPACT ON SWRN KS DURING THE LATTER HALF OF THE WEEK. WILL CONT
CHC'S FOR TSRA THRU SATURDAY AND THEN DRY THINGS OUT SUNDAY AND MEM
DAY AS BNDRY LIFTS OUT. INCRG SWRLY FLOW ALOFT AHEAD OF ANOTHER LOW
FCST TO DIG INTO THE ROCKIES OVR THE WEEKEND SHOULD RESULT IN A
QSTNRY BNDRY TO OUR NORTH WITH LEE SIDE TROF OVER THE WRN HI PLNS.
UPPER FLOW BECMS MORE SWRLY.  DUE TO UNCERTAINTY OF THE MODELS THIS
FAR OUT WILL LEAVE FCST DRY FOR NOW DURING LATTER HALF OF HOLIDAY
WEEKEND.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 054/067 050/066 054 433
GCK 053/066 049/067 052 433
EHA 053/063 051/065 052 656
LBL 053/066 051/065 052 656
HYS 052/068 049/069 052 322
P28 056/068 052/067 054 464

.DDC...NONE.

RB/MLG

In the hours before

Local storm report, May 24, 3:31 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS FROM SATURDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT MON MAY 24 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    7 SSW HICKOK              KS   0.75 INCH HAIL
05/22/99   GRANT

0455 AM    14 NW LIBERAL             KS   0.75 INCH HAIL
05/22/99   SEWARD

0510 AM    9 N LIBERAL               KS   1.00 INCH HAIL
05/22/99   SEWARD

0550 AM    5 SW KISMET               KS   0.88 INCH HAIL
05/22/99   SEWARD

0600 AM    4 SW KISMET               KS   0.75 INCH HAIL
05/22/99   SEWARD

0805 AM    7 S COLLYER               KS   1.75 INCH HAIL
05/22/99   TREGO

0815 AM    9 NE NESS CITY            KS   0.75 INCH HAIL
05/22/99   NESS

HUTTON
Local storm report, May 24, 3:31 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS FROM SATURDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT MON MAY 24 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    7 SSW HICKOK              KS   0.75 INCH HAIL
05/22/99   GRANT

0455 AM    14 NW LIBERAL             KS   0.75 INCH HAIL
05/22/99   SEWARD

0510 AM    9 N LIBERAL               KS   1.00 INCH HAIL
05/22/99   SEWARD

0550 AM    5 SW KISMET               KS   0.88 INCH HAIL
05/22/99   SEWARD

0600 AM    4 SW KISMET               KS   0.75 INCH HAIL
05/22/99   SEWARD

0805 AM    7 S COLLYER               KS   1.75 INCH HAIL
05/22/99   TREGO

0815 AM    9 NE NESS CITY            KS   0.75 INCH HAIL
05/22/99   NESS

HUTTON
Local storm report, May 24, 4:31 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM SATURDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT MON MAY 24 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    5 W JETMORE               KS   0.75 INCH HAIL
05/22/99   HODGEMAN

0545 PM    11 N ELKHART              KS   0.88 INCH HAIL
05/22/99   MORTON

0658 PM    5 NNE ELKHART             KS   0.75 INCH HAIL
05/22/99   MORTON

0800 PM    CEDAR BLUFF RESERVOIR     KS   TSTM WIND DAMAGE
05/22/99   TREGO                          TREE LIMBS BLOWN DOWN AND A CAMPER
                                          OVERTURNED.

0840 PM    MC CRACKEN                KS   70 MPH TSTM GUST
05/22/99   RUSH

0900 PM    4 E VICTORIA              KS   60 MPH TSTM GUST
05/22/99   ELLIS

0900 PM    6 S LORETTA               KS   75 MPH TSTM GUST
05/22/99   RUSH

0930 PM    3 N HANSTON               KS   1.00 INCH HAIL
05/22/99   HODGEMAN

0940 PM    4 S BURDETT               KS   1.00 INCH HAIL
05/22/99   PAWNEE

HUTTON
Local storm report, May 24, 4:31 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM SATURDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT MON MAY 24 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 AM    5 W JETMORE               KS   0.75 INCH HAIL
05/22/99   HODGEMAN

0545 PM    11 N ELKHART              KS   0.88 INCH HAIL
05/22/99   MORTON

0658 PM    5 NNE ELKHART             KS   0.75 INCH HAIL
05/22/99   MORTON

0800 PM    CEDAR BLUFF RESERVOIR     KS   TSTM WIND DAMAGE
05/22/99   TREGO                          TREE LIMBS BLOWN DOWN AND A CAMPER
                                          OVERTURNED.

0840 PM    MC CRACKEN                KS   70 MPH TSTM GUST
05/22/99   RUSH

0900 PM    4 E VICTORIA              KS   60 MPH TSTM GUST
05/22/99   ELLIS

0900 PM    6 S LORETTA               KS   75 MPH TSTM GUST
05/22/99   RUSH

0930 PM    3 N HANSTON               KS   1.00 INCH HAIL
05/22/99   HODGEMAN

0940 PM    4 S BURDETT               KS   1.00 INCH HAIL
05/22/99   PAWNEE

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:10 PM CDTSevere Thunderstorm WarningDDCStanton50 min
May 24, 5:26 PM CDTSevere Thunderstorm WarningDDCLane49 min
May 24, 5:39 PM CDTSevere Thunderstorm WarningDDCKearny46 min
May 24, 5:41 PM CDTSevere Thunderstorm WarningDDCFinney49 min
May 24, 6:13 PM CDTSevere Thunderstorm WarningDDCLane47 min
May 24, 6:25 PM CDTSevere Thunderstorm WarningDDCKearny50 min
May 24, 6:32 PM CDTSevere Thunderstorm WarningDDCFinney48 min
May 24, 6:59 PM CDTSevere Thunderstorm WarningDDCFinney46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.